Alert archive / Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 84, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 8, 2006, 1:06 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2006, 1:06 PM EDT (17:06 UTC)
- Expired
- Jun 8, 2006, 2:00 PM EDT
- In force
- 54 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Martinsville, VA, Henry County, VA
The radar
The Roanoke radar (KFCX), 46 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 882 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 081705 SVRRNK VAC089-690-081800- /O.NEW.KRNK.SV.W.0084.060608T1706Z-060608T1800Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 106 PM EDT THU JUN 8 2006 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA HENRY COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 200 PM EDT * AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR STANLEYTOWN...OR ABOUT NEAR BASSETT...AND MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... STANLEYTOWN... COLLINSVILLE... MARTINSVILLE CITY... CHATMOSS... AXTON... PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3683 7999 3674 8009 3656 7977 3675 7966 $$ JDS
2 follow-up statements
000
WWUS51 KRNK 081731
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
131 PM EDT THU JUN 8 2006
VAC089-690-081800-
/O.CON.KRNK.SV.W.0084.000000T0000Z-060608T1800Z/
CITY OF MARTINSVILLE VA-HENRY VA-
131 PM EDT THU JUN 8 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR HENRY COUNTY AND THE CITY OF MARTINSVILLE...
AT 128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM FIGSBORO TO HORSE PASTURE...
OR ALONG A LINE EXTENDING FROM 6 MILES NORTH OF MARTINSVILLE CITY TO
SPENCER...MOVING SOUTHEAST AT 15 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VILLA
HEIGHTS...MARTINSVILLE CITY...LEATHERWOOD...CHATMOSS...MARTINSVILLE
AIRPORT...RIDGEWAY AND AXTON
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING IN PARTS OF THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3680 7986 3666 8006 3654 7988 3656 7972
3674 7966
$$
JDS000
WWUS51 KRNK 081757
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
158 PM EDT THU JUN 8 2006
VAC089-690-081806-
/O.EXP.KRNK.SV.W.0084.000000T0000Z-060608T1800Z/
CITY OF MARTINSVILLE VA-HENRY VA-
158 PM EDT THU JUN 8 2006
...THE SEVERE THUNDERSTORM WARNING FOR HENRY AND CITY OF MARTINSVILLE
COUNTIES EXPIRES AT 200 PM EDT...
THE LINE OF STORMS HAS WEAKENED AND IS NOT BELIEVED TO BE PRODUCING
SEVERE WEATHER. HOWEVER HEAVY RAIN AND CLOUD TO GROUND LIGHTNING
WILL CONTINUE IN SOME AREAS ALONG THE LINE AS IT MOVES INTO
SOUTHEASTERN HENRY COUNTY THROUGH 3PM.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3680 7986 3666 8006 3654 7988 3656 7972
3674 7966
$$
JDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 10:44 AM EDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jun 8, 10:44 AM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1044 AM EDT THU JUN 8 2006 .SHORT TERM /REST OF TODAY/... ONE SHORTWAVE DEPARTING ACROSS NC TAKING SHOWERS ACROSS MY SERN CWA ATTM...WHILE MORE SHRA STARTING TO FIRE AHEAD OF NEXT VORT SPINNING SOUTH THROUGH THE ERN OH VLY. CLEARING TAKING PLACE EARLY IN THE NRV SOUTH INTO THE NC FOOTHILLS...AND SHOULD SPREAD EAST INTO THE SRN PIEDMONT THROUGH MIDDAY. HOWEVER...ALREADY SEEING CU FIRING UP WHERE IT CLEARED TEMPORARILY...AND LOW CLOUDS HANGING BACK IN SE WV. NOT TOO CONCERNED ABOUT THUNDER IN SE WV...ALTHOUGH WIHT S/W MOVING OVERHEAD...CANNOT RULE OUT THUNDER. MAIN EMPHASIS WILL BE EAST OF THE BLUE RIDGE THIS AFTERNOON...AS THE SHORTWAVE MOVES INTO NC AND HEADS EAST AROUND BASE OF TROUGH. MODIFIED SOUNDINGS SHOW SBCAPES AROUND 2000 J/KG...AND HINT OF AN INVERTED V SOUNDING...WITH WINDEX OF 60 MPH. SPC HAS THE PIEDMONT IN THE SLIGHT RISK...WITH MAIN CONCERN BEING DAMAGING WINDS/LARGE HAIL. MORE CONCERNED WITH DOWNBURSTS GIVEN SOUNDING PARAMETERS. MOST CONVECTION WILL BE PULSY...WITH SOME MULTICELL CLUSTERS FORMING TOWARD THE NC/VA PIEDMONT. HIGH TEMPS TODAY TRICKY BASED ON EARLY MORNING CLOUDINESS AND HOW MUCH SUN WILL BE SEEN. MADE MINOR TWEAKS TO THE HIGHS...COOLING SOME OUT IN THE EAST...AND WARMING IT IN THE NC FOOTHILLS. KEPT POPS IN THE HIGH CHANCE TO LOW LIKELY RANGE...WITH BEST CHANCE IN SOUTHSIDE VIRGINIA/NW NC PIEDMONT. ACTUALLY LIKE THE 12Z NAMS DEPICTION OF THE LIFT PER CURRENT CONDITIONS. && .PREV DISCUSSION... (ISSUED 708 AM EDT THU JUN 8 2006) AVIATION... AN UPPER LEVEL DISTURBANCE IS MOVING SOUTHEASTWARD ACROSS THE SOUTHERN APPALACHIANS AT THIS TIME. A RAPIDLY DECREASING AREA OF SHOWERS/ISOLATED THUNDERSTORMS ASSOCIATED WITH THIS FEATURE MAY BRING BRIEF SHOWERS TO ROA...LYH AND DAN DURING THE NEXT 2 HOURS. SHOULD NOT REDUCE THE SITES ANY LOWER THAN MVFR IF EVEN THAT. A TRAILING WEAK COLD FRONT WILL MOVE THROUGH THE REGION TODAY. SHOWERS AND TSTMS ARE EXPECTED TO RE-DEVELOP ALONG THIS FRONT BY THIS AFTERNOON AS IT MOVES THROUGH. PIEDMONT LOCATIONS HAVE THE BEST CHANCE TO SEE A TSTM...INCLUDING DAN AND LYH. ANY STORMS ASSOCIATED WITH THE WEAK FRONT WILL MOVE EAST OF THE REGION BY LATE EVENING. DEPENDING ON THE AMOUNT OF SKY COVER...VALLEY LOCATIONS MAY SEE FOG DEVELOP AS WINDS WILL BE FAIRLY LIGHT OVERNIGHT. LWB...LYH AND DAN ALL HAVE THE BEST CHANCE TO SEE FOG TONIGHT. ANY FOG WOULD BE MOSTLY MVFR...BUT COULD BE IFR FOR A FEW HOURS BEFORE SUNRISE. BEYOND THE 24 HOUR PERIOD...NORTHWEST WINDS ON FRIDAY WILL BE QUITE BREEZY FOR JUNE. PREV DISCUSSION... (ISSUED 355 AM EDT THU JUN 8 2006) SHORT TERM /TODAY THROUGH TONIGHT/... WATER VAPOR SHOWS A COMPACT UPPER LOW/SHORT WAVE MOVING SOUTHEASTWARD INTO THE SOUTHERN APPLNS AT THIS TIME. SHOWERS/SCATTERED TSTMS AHEAD OF THIS WAVE ARE MOVING INTO THE WESTERN MOUNTAIN SECTIONS OF THE FORECAST AREA. PURELY LINEAR MOTION WOULD BRING THE SHORT WAVE TO THE BLUE RIDGE AROUND 12Z. HOWEVER...THE FEATURE WILL BE ROUNDING THE BASE OF THE TROUGH AROUND THAT TIME...SO WILL BE SLOWING SOME. BEST COVERAGE OF SHOWERS/TSTMS THIS MORNING WILL BE IN THE MTNS...THEN FOCUS SHIFTS TO THE PIEDMONT AND THE LEE TROUGH. TIMING MAY NOT BE BEST FOR STRONG CONVECTION IN THE CWA- LOOKS LIKE THAT WILL BE EAST OF THE AREA UNLESS THE SHORT WAVE SLOWS CONSIDERABLY. FOR THAT REASON...I HAVE PUT SOME LIKELY POPS IN FOR THIS MORNING IN THE MTNS...BUT WILL ONLY HAVE HIGH CHANCE IN THE PIEDMONT THIS AFTERNOON. THOUGH THERE WILL NOT BE MUCH HEATING BECAUSE OF SKY COVER TODAY... DYNAMICS WITH THE UPPER LOW ARE STRONG ENOUGH TO HELP GENERATE TSTMS ALONG WITH THE LOW LEVEL CONVERGENCE IN THE LEE TROUGH. MODEL SOUNDINGS SHOWS SB CAPES 1500 TO 2000 J/KG. THE HODOGRAPH INDICATES MULTICELL STORMS AT BEST. SPC HAS PARTS OF OUR FAR EASTERN FORECAST AREA IN A SLIGHT RISK FOR SEVERE TSTMS. SHOWERS/STROMS MAY LINGER INTO THE EVENING IN THE PIEDMONT... PERHAPS THE SHEN VALLEY AND VA HIGHLANDS DEPENDING ON HOW MUCH THE SFC LOW DEEPENS OVER CENTRAL VA. BY MIDNIGHT THE ENTIRE FORECAST AREA SHOULD BE IN NW FLOW. MODELS SHOW ANOTHER SHORT WAVE SPEEDING DOWN THE TROUGH. MODELS ARE GENERATING LIGHT PRECIP WITH HTIS FEATURE IN NW UPSLOPE AREAS OF SE WV. THIS SEEMS REASONABLE...SO I KEPT CHANCE POPS THERE FOR SHOWERS OVERNIGHT. LONG TERM /FRIDAY THROUGH WEDNESDAY/... UPSLOPE SHOWERS MAY LINGER INTO FRIDAY MORNING...OTHERWISE THE FORECAST AREA WILL BE IN NORTHWEST FLOW ALOFT WITH LITTLE IN THE WAY OF COLD ADVECTION. WILL BE A BREEZY DAY FOR JUNE WITH ENOUGH SUN FOR GOOD MIXING WE COULD SEE 15 TO 20 KNOT WINDS TO THE SFC. MOS HIGHS LOOK TOO COOL FOR THE PATTERN WITH LITTLE OR NO COLD ADVECTION...SO I RAISED MAX TEMPS FOR MOST LOCATIONS. WITH A STRONG UPPER RIDGE OVER THE CENTER OF THE COUNTRY...WE ARE IN OUR NW FLOW MCS PATTERN...WITH THE NOCTURNAL LLJ GENERATING THE MCS/S IN THE PLAINS...AND THEN THESE CONVECTIVE SYSTEMS PROPAGATE SEWD INTO OUR AREA. THE MODELS HAVE BEEN INCONSISTENT WITH THE EVENTUAL TRACK AND TIMING OF POSSIBLE MCS/S. RUNS NOW SHOW ONE MOVING IN LATE SATURDAY NIGHT AND SUNDAY. I ADJUSTED POPS FOR THIS BUT KEPT THEM LOW CHANCE AT BEST WITH LOW CONFIDENCE IN THE MODEL SOLUTIONS AT THIS POINT. NO CHANGES BEYOND SUNDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && 05
Hazardous weather outlook, Jun 8, 9:37 AM EDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 937 AM EDT THU JUN 8 2006 NCZ004>006-020-VAZ043>047-058-059-091345- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 937 AM EDT THU JUN 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE OVER THE SOUTHERN APPALACHIANS WILL MOVE INTO THE NORTH CAROLINA AND VIRGINIA PIEDMONT BY LATE THIS AFTERNOON. THIS DISTURBANCE WILL DRAG A WEAK COLD FRONT THROUGH THE REGION. THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AS IT MOVES OFF THE BLUE RIDGE AND INTO THE PIEDMONT EARLY THIS AFTERNOON. A FEW OF THESE STORMS COULD BECOME SEVERE BEFORE THEY EXIT THE FORECAST AREA BY LATE AFTERNOON OR EARLY EVENING...WITH A THREAT OF DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045- 091345- ASHE-ALLEGHANY-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER- SUMMERS-MONROE-GREENBRIER- 937 AM EDT THU JUN 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOVING THROUGH THE REGION TODAY...BUT THEY ARE NOT EXPECTED REACH SEVERE LEVELS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jun 8, 1:03 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 103 PM EDT THU JUN 8 2006 VAZ022-033-034-043-044-081800- FRANKLIN VA-PITTSYLVANIA VA-HENRY VA-ROANOKE VA-BEDFORD VA- 103 PM EDT THU JUN 8 2006 AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF BOONES MILL TO 2 MILES NORTH OF SYDNORSVILLE TO BASSETT...MOVING EAST AT 20 MPH. THE LINE OF STRONG THUNDERSTORMS WILL AFFECT LOCATIONS FROM SMITH MOUNTAIN LAKE...SOUTH TO MARTINSVILLE BY 145 PM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION.
Nearby
Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.